Ask a doctor

Numbness, Black Eye, and Swelling After Radiesse

I have a black eye, severe swelling, and numbness on my left side, but the right side is fine. The doctor mixed the Radiesse with the numbing med and injected it up into my cheeks thru the side of my lips on the outside. I am now on Darviset for the pain and a steroid for the swelling. Are these side effects normal? When can I expect some improvement and results? I am scared to death that I will not look normal again!

Doctor Answers (7)

Follow closely with your doctor.

+2

BSB,

It is very important that you follow-up closely with your doctor. You need to make sure that there is nothing more serious occurring, such as an infection. However, it is not unusual to have bruising and swelling after Radiesse or other dermal filler injections. You did not give a timeline or pictures, so it is difficult to give more specific advice.


New York Plastic Surgeon
5.0 out of 5 stars 56 reviews

Numbness after radiesse

+1

It is highly unusual to have numbness after injection with Radiesse.  Immediate followup with your physician is recommended.

Anil R. Shah, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 66 reviews

Numbness and black eye after Radiesse

+1

 

It is unusual to have numbness and a black eye after the injection of Radiesse. Radiesse is a powerful and effective dermal filler that consists of the ground substance of bone. For this reason, Radiesse may persist for upwards of 12 to 15 months. It is possible that during the injection of the Radiesse a nerve may have been irritated and a blood vessel may have been disrupted thus causing bruising. At this time keep a cold compress on to the area and elevates her head at all times. It is also recommended that you visit with your plastic surgeon so that they may assess the results and determine if further cares necessary.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 65 reviews

You might also like...

Improvement may take a while

+1

Sounds like you might have had some Radiesse injected into or around your infraorbital neurovascular bundle. Basically, there are some pretty large nerves and blood vessels under your eye.

You might have had an injury to some of them with the injecting needle. Bruising will probably go away in a week or two. The numbness might take longer to resolve, but it will likely go away as well. If you had a nerve injury, steroid may help it recover faster as well. Discuss this further with your doctor.

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 17 reviews

I suggest you follow up with the practitioner who injected the Radiesse.

+1

The swelling could be due to pooling of blood (hematoma) or possibly even infection, both of which may require additional intervention. The numbness is possibly a result of trauma or ongoing pressure to the sensory nerves as a result of the severe swelling.

I suggest you first contact the doctor who performed the injections, as he or she would want to know what is going on with you.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Radiesse

+1

Some mild pain and some swelling is normal after any filler, but numbness and long lasting brusiing and swelling are not commone. Follow closely with your doctor.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These likely short-term side effects

+1

You did not say how long you have had this, nor how soon it occured after injection. It is very normal to have some minor swelling and bruising for up to a week. It could be worse on one side if that is the side you sleep on. This may be increased if you were on blood thinners such as Plavix, aspirin, or fish oil.

I'd say you should be talking to the treating physician and be seen to make sure everything is fine. Good luck.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.